Flood, Jackson
- When
- May 10, 11:00 AM EST to 7:00 PM EST
- Where
- Jackson forecast zone
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
On the 10th, several rounds of showers and thunderstorms crossed southeast Ohio. Flooding, gusty winds, hail, and even some funnel clouds occurred.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On the 10th, several rounds of showers and thunderstorms crossed southeast Ohio. Flooding, gusty winds, hail, and even some funnel clouds occurred. The heaviest rains were across southern Jackson County on east, into Gallia County. Gallipolis had a 24 hour rain amount of 2.67 inches, ending at dawn on the 11th. Jackson County emergency officials reported a tributary to Huntingcamp Creek overflowed into 3 homes and 4 businesses around Oak Hill. Over recent years, the stream has seen more culverts installed. In Hamilton Township of Jackson County, several homes had flooded basements. The fire department rescued a person in a flooded car along Route 139.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 9:12 AM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1012 AM EDT SAT MAY 10 2003 ******************************************************************* 1012 AM EDT SAT MAY 10 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE THE FORECAST FOR THIS AFTERNOON. ONLY SMALL CHANGES EXPECTED AT THIS TIME...PRIMARILY TO TAKE OUT WORDING OF EVOLVING CHANGES IN THE AFTERNOON. WILL ALSO INCREASE CHANCE OF PRECIP ACROSS NORTHERN PORTIONS OF THE REGION. CONTINUE TO MONITOR SHOWERS AND THUNDERSTORMS...ALONG WITH FLOODING. SO FAR THIS MORNING MOST OF THE ACTIVITY HAS REMAINED ACROSS THE NORTHERN HALF OF THE COUNTY WARNING AREA. .RLX... WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ009>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ047. VA...NONE. KY...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076. .END/ KF ********************************************************************* 317 AM EDT SAT MAY 10 2003 TODAY AND TONIGHT... REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST TOWARD THE REGION. 00 UTC MODELS SEEM TO HAVE A HANDLE ON THIS CONVECTION. THIS CONVECTION IS EXPECTED TO MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE FORECAST AREA. FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON. FFA WAS ALREADY ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON TO DROP IT. SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR. HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA. OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS GRIDS/FORECAST. SUNDAY THROUGH FRIDAY... ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC. USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS. THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON. IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING. THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY AFTERNOON. WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT INTO TUESDAY. PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY. NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW. ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV. OTHERWISE ON OR CLOSE TO GUIDANCE. JSH/TRM ******************************************************************* 1015 PM EDT FRI MAY 9 2003 FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAINING CELLS CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE A LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH. FOR THE REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID CONDITIONS WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM TO HAVE SETTLED IN WITH THE WARM FRONT TO THE NORTH. HAVE DROPPED POPS IN THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING EAST...WHICH MAY ARRIVE AROUND SUNRISE. ALSO...RAISED TEMPS IN THE EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT. .END/ESS ******************************************************************* 615 PM EDT FRI MAY 9 2003 UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 322. WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE EVENING HOURS. ESS ******************************************************************* 335 PM EDT FRI MAY 9 2003 TONIGHT AND SATURDAY... WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS. ACTIVITY STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS. THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64. FOG ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE. SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM THE SOUTHWEST FROM MID-MORNING ON. SO INCREASED POPS TO LIKELY OVER ALL AREAS. PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN LINE SATURDAY. 3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY. OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED. SATURDAY NIGHT THROUGH MONDAY NIGHT... COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE LOW TRACKS ACROSS THE UPPER GREAT LAKES. RESIDUAL CLOUDINESS AND SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN TIER OF COUNTIES. TUESDAY THROUGH FRIDAY... BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS TUESDAY. HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN VALLEYS. MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH LOW CHANCE POPS. MORE OR LESS ON OR CLOSE TO MOS. FWM/DB/TRM ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-101500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NUMEROUS THUNDERSTORMS AFFECTING THE AREA TODAY WILL PRODUCE HEAVY RAINFALL...ALONG WITH STRONG WINDS AND HAIL. SOME OF THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WIND AND LARGE HAIL. WITH THE GROUND RATHER SATURATED...HEAVY RAINFALL FROM ANY THUNDERSTORM COULD CAUSE FLOODING...ESPECIALLY ACROSS OHIO AND NORTHERN WEST VIRGINIA...WHICH HAVE HAD THE MOST RAINFALL IN RECENT DAYS. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY...AS A COLD FRONT CROSSES THE AREA. AGAIN...THUNDERSTORMS COULD REACH SEVERE LIMITS AND/OR CAUSE ADDITIONAL FLOODING PROBLEMS. THE COOLER AND DRIER AIR MOVING IN BEHIND THE FRONT...WILL BRING AN END TO THIS RECENT STRETCH OF SEVERE WEATHER...WITH TRANQUILITY ON TAP FOR SUNDAY NIGHT THROUGH MUCH OF THE NEW WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .END / TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
704 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM ASHLAND KY .50 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0653 AM AND 0700 AM
0701 AM ASHLAND KY 1.00 INCH HAIL
05/10/03 BOYD EVENT OCCURRED AROUND
0655 AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
708 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 AM ASHLAND KY .75 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0650 AM AND 0705 AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
723 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 AM IRONTON OH .50 INCH HAIL
05/10/03 LAWRENCE EVENT OCCURRED BETWEEN
0652 AM AND 0707 AM
0709 AM ASHLAND KY 1.00 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0654 AM AND 0709 AM
0656 AM FLATWOODS KY .75 INCH HAIL
05/10/03 GREENUP EVENT OCCURRED BETWEEN
0641 AM AND 0656 AM
0713 AM ASHLAND KY .75 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0658 AM AND 0713 AM
0659 AM ASHLAND KY 1.25 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0644 AM AND 0659 AM
0718 AM ASHLAND KY 1.00 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0703 AM AND 0718 AM
0705 AM ASHLAND KY .50 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0650 AM AND 0705 AM
0652 AM IRONTON OH .50 INCH HAIL
05/10/03 LAWRENCE EVENT OCCURRED BETWEEN
0622 AM AND 0652 AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0711 AM ASHLAND KY 1.25 INCH HAIL
05/10/03 BOYD EVENT OCCURRED BETWEEN
0656 AM AND 0711 AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1052 AM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM SUTTON WV FLOODING
05/10/03 BRAXTON EVENT TIME UNKNOWN
SOMETIME BEFORE 1030 AM
STREAMS OVER ROADS OR
IN BUILDINGS.The Charleston,WV radar (KRLX), 111 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
3 flood, 2 funnel cloud, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Large branches were knocked down. A tree fell on a mobile home.
Large branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351566, 5351567, 5351568, 5351569, 5351779, 5351780, 5351781, 5351782.